Get an alert when a recall is issued.
Questions & Answers
Side Effects & Adverse Reactions
Butalbital is habit-forming and potentially abusable. Consequently, the extended use of this product is not recommended.
Acetaminophen has been associated with cases of acute liver failure, at times resulting in liver transplant and death. Most of the cases of liver injury are associated with the use of acetaminophen at doses that exceed 4000 milligrams per day, and often involve more than one acetaminophen-containing product. The excessive intake of acetaminophen may be intentional to cause self-harm or unintentional as patients attempt to obtain more pain relief or unknowingly take other acetaminophen-containing products.
The risk of acute liver failure is higher in individuals with underlying liver disease and in individuals who ingest alcohol while taking acetaminophen.
Instruct patients to look for acetaminophen or APAP on package labels and not to use more than one product that contains acetaminophen. Instruct patients to seek medical attention immediately upon ingestion of more than 4000 milligrams of acetaminophen per day, even if they feel well.
There have been post-marketing reports of hypersensitivity and anaphylaxis associated with use of acetaminophen. Clinical signs included swelling of the face, mouth, and throat, respiratory distress, urticaria, rash, pruritus, and vomiting. There were infrequent reports of life-threatening anaphylaxis requiring emergency medical attention. Instruct patients to discontinue ZEBUTAL® capsules immediately and seek medical care if they experience these symptoms. Do not prescribe ZEBUTAL® capsules for patients with acetaminophen allergy.
There is currently no legal information available for this drug.
FDA Safety Alerts
There are currently no FDA safety alerts available for this drug.
There is currently no manufacturer warning information available for this drug.
FDA Labeling Changes
There are currently no FDA labeling changes available for this drug.
ZEBUTAL® Capsules are indicated for the relief of the symptom complex of tension (or muscle contraction) headache.
Evidence supporting the efficacy and safety of this combination product in the treatment of multiple recurrent headaches is unavailable. Caution in this regard is required because butalbital is habit-forming and potentially abusable.
There is currently no drug history available for this drug.
ZEBUTAL® Capsules brand of Butalbital, Acetaminophen, and Caffeine is supplied in capsule form for oral administration. Each ZEBUTAL® Capsule contains:
Butalbital, USP 50 mg
Acetaminophen, USP 500 mg
Caffeine, USP 40 mg
In addition, each capsule contains the following inactive ingredients: Colloidal Silicon Dioxide, Magnesium Stearate, Sodium Lauryl Sulfate, and Sodium Starch Glycolate.
Capsule shell contains: D&C Red #33, D&C Yellow #10, FD&C Red #40, Gelatin and Titanium Dioxide. The imprinting ink contains Titanium Dioxide.
Butalbital (5-allyl-5-isobutyl-barbituric acid), a white, odorless crystalline powder having a slightly bitter taste, is a short to intermediate-acting barbiturate. It has the following structural formula:
Acetaminophen (4'-hydroxyacetanilide), a slightly bitter, white, odorless, crystalline powder, is a non-opiate, non-salicylate analgesic and antipyretic. It has the following structural formula:
Caffeine (1,3,7-trimethylxanthine),a bitter, white crystalline powder or white-glistening needles, is a central nervous system stimulant. It has the following structural formula: